Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Quad Cities, IA

July 23, 1999Louisa County, Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 1999, 6:43 PM CDT for Louisa County, Muscatine County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1999, 6:43 PM CDT (23:43 UTC)
Expired
Jul 23, 1999, 7:30 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Louisa County, IA, Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1525 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 232345 RRA
SVRMLI
IAC115-139-240030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUISA COUNTY IN SOUTHEASTERN IOWA
  SOUTHERN MUSCATINE COUNTY IN EAST CENTRAL IOWA

* UNTIL 730 PM CDT

* AT 638 PM CDT...AREA LAW ENFORCEMENT INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTHWEST OF MUSCATINE... MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
FREDONIA AROUND 645 PM CDT
LETTS AND CRANSTON AROUND 650 PM CDT
FRUITLAND AND GRANDVIEW AROUND 655 PM CDT
WAPELLO AROUND 7 PM CDT

DAMAGING WINDS ANDR HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:09 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 23, 3:09 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT FRI JUL 23 1999

MAIN CONCERNS ARE WITH SURFACE TROF/EXTENT OF DRYING AND EFFECTS
ON HEAT ADVISORY...AND POTENTIAL FOR AFTN TSRA/S NEXT FEW DAYS.

STRONG HEATING COUPLED WITH SURFACE DEWPTS IN THE M/U 70S HAVE
RESULTED IN CAPES OF 4000-6000 J/KG OVER MUCH OF E IOWA/NW ILLINOIS
PER 18Z MSAS. WDLY SCTD TSRA/S DVLPG AHEAD OF OUTFLOW BOUNDARY AND
WEAK SFC TROF. WATER VAPOR ALSO SHOWS VORT MAX OVER SE IOWA AIDING
LIFT. THUNDERSTORMS EXPECTED TO CONTINUE DEVELOPING THIS AFTN/EVE.
12Z KDVN SOUNDING SHOWS FAIRLY UNIDIRECTIONAL SHEAR PROFILE WITH
LITTLE SPEED SHEAR. THREAT FROM PULSE TYPE STORMS WITH TORRENTIAL
RAIN (PWAT/S IN OF AROUND 1.5 INCHES) AND STRONG WINDS. HAIL WILL
BE A THREAT THOUGH NOT MAIN THREAT WITH FREEZING LEVELS RUNNING
AROUND 15,000 FT. GOOD NEWS IS THAT STEERING WINDS A BIT STRONGER
THAN WHAT WE HAVE SEEN OF LATE SO THEY SHOULD MOVE ALONG FAST ENOUGH
LIMITING WIDESPREAD FLOODING PROBLEMS. OTHER ACTIVITY OVER SW IOWA
AND NW MISSOURI AHEAD OF SECONDARY SHORTWAVE SHOULD SCOOT SE AND
STAY MAINLY S OF CWA. ANTICIPATE BULK OF TSRA/S TO DISSIPATE WITH
LOSS OF HEATING THUS WILL LIKELY WORD EVENING POPS.

12Z MODELS ALL AGREE ON AMPLIFYING UPPER FLOW OVER NEXT 48 HRS
AS UPPER RIDGE RETROGRADES INTO PLAINS. MODELS ALL SHOWING MORE
AMPLIFICATION TO UPPER RIDGE FROM PLAINS INTO MIDWEST WHICH APPEARS
TO BE IN RESPONSE TO DEVELOPING H5 CLOSED LOW OVER QUEBEC CANADA
BY 12Z SUNDAY. DIFFERENCES ARISE AT SURFACE WITH MODELS OFFERING
VARYING SOLUTIONS ON TIMING/PLACEMENT OF WINDSHIFT LINE/TROF
AND EXTENT OF DRYING. NGM/AVN VERY AGGRESSIVE IN BRINGING TROF
THROUGH MUCH OF CWA BY 12Z SATURDAY WHILE ETA SLOWER BRINGING IT ONLY
INTO CNTRL ZNS. MODELS THEN EFFECTIVELY WASH WEAK BOUNDARY OUT WHILE
STRENGTHENING MID LEVEL CAP. SITUATION SIMILIAR TO RECENT DAYS IN
WHICH MODELS TRIED TO WASH OUT PREVIOUS BOUNDARY YET IT HUNG AROUND
AND WAS FOCUS FOR ISOLD/WDLY SCTD LATE AFTN/EARLY EVE TSRA/S.
BELIEVE ATLEAST THIS BOUNDARY AND PERHAPS OTHERS (CONVECTIVELY
INDUCED OUTLFOWS) WILL BE LINGERING AROUND ON SATURDAY AND COULD
SERVE AS FOCUSING MECHANISMS FOR ISOLD/WDLY SCTD AFTN/EVE TSRA/S.
NEG FACTORS FOR PCPN INCLUDE STRENGTHENING MID LEVEL CAP...AND LACK
OF UPPER SUPPORT. ETA FORECAST SOUNDINGS DO SHOW CAPES OF 3000-4000
J/KG AND LI/S -8 TO -11 OVER CWA SATURDAY AFTN...AND WITH ANY
BOUNDARIES PROVIDING ENOUGH LLVL CONVERGENCE NOT COMPLETELY OUT OF
QUESTION TO SEE A FEW TSRA/S. WILL INSERT LOW POPS FOR LATE AFTN/EVE
ACROSS ENTIRE CWA GIVEN UNCERTAINTY ON LOCATION OF BOUNDARIES.
EARLIER IN THE WEEK WE SAW SOME CONVECTION WITH STALLED BOUNDARY
WEDNESDAY THEN NOTHING YESTERDAY. WILL FOLLOW SIMILIAR TREND WITH
THIS BOUNDARY(S) PLACING POPS IN SATURDAY AND LEAVING FCST DRY
SUNDAY WITH WEAK SFC HIGH PROGGED OVER AREA.

APPEARS SOME BAD SOUNDING DATA FROM KABR MADE IT/S WAY INTO THE
MODELS. ETA DID BETTER JOB OF DAMPENING OUT DATA THAN NGM.
RESULT IS THAT NGM IS EXTREMELY AGGRESSIVE ON DRYING THINGS OUT
SATURDAY/SUNDAY WITH SFC DEWPTS DROPPING INTO THE 40S TO LOWER 50S
ACROSS MUCH OF CWA. NGM VERIFYING HORRIBLY AS RESULT AT 18Z
WITH SFC DEWPTS PROGGED INTO U40S WHERE CURRENTLY IN THE 70S.
WILL FOLLOW ETA/AVN WHICH KEEPS CWA IN THE SOUP (DEWPTS GENERALLY
IN THE 70S). HEAT ADVISORY CRITERIA LIKELY TO BE MET CNTRL AND SRN
ZNS THROUGH WEEKEND WHILE CONDITIONS WILL BE MARGINAL ACROSS NRN ZNS
WHERE TEMPS IN M90S AND DEWPTS NEAR 70 DEGS YIELD HEAT INDICES OF
100 TO 105 SO WILL OPT TO LEAVE THEM IN.

TEMPS...FWC QUITE A BIT WARMER ON MAXES OVER WEEKEND (100/S) AS NGM
IS MORE AGGRESSIVE WITH STRENGTH OF UPPER HIGH. FAN MAXES COOLER
THOUGH NOT SURE WHY OTHER THAN BAD DATA AS H85 TEMPS PROGGED SIMILIAR
TO THOSE OF ETA/NGM. FEEL PERSISTANCE IS WAY TO GO FOR TEMPS WHICH IS
CLOSE TO SPLITTING DIFFERENCE BETWEEN FAN/FWC. LIKE WARMER FAN MINS.

...3 TO 5 DAY...
UPPER HIGH FROM ROCKIES INTO SOUTHEAST US FLATTENS AS VERTICALLY
STACKED SYSTEM OVER NORTHERN CANADA AND RESULTANT CYCLONIC FLOW/
TRAILING SHORTWAVE ENERGY/CARVES FAST ZONAL FLOW OVER NORTHERN TIER
OF US. NOGAPS/AVNX/ECMWF AGREE ON SWEEPING FRONTAL BOUNDARY THROUGH
AREA MONDAY/TUESDAY THOUGH DIFFER ON TIMING AND AMOUNT OF
COOLING/DRYING IN IT/S WAKE. MRF TAKES NORTHERN PORTION OF BOUNDARY
AND SWINGS IT THROUGH UPPER MIDWEST WHILE HOLDING UP SOUTHERN PORTION
OVER PLAINS. BELIEVE CYCLONIC FLOW/TRAILING ENERGY SHOULD BE ENOUGH
TO BRING FRONT THROUGH. AVNX A BIT MORE AGGRESSIVE WITH COOLER TEMPS
TUESDAY/WEDNESDAY. GIVEN EXPECTED AIRMASS MODIFICATION AND STRONG
LATE JULY SUNSHINE FAVOR GOING NORMAL/SLIGHTLY ABOVE ON TEMPS. MAIN
EMPHASIS WILL BE WITH LESS HUMIDITY. NOGAPS/AVNX/ECMWF SUPPORT WEAK
SFC HIGH OVER AREA ON WEDNESDAY SO PLAN ON LEAVING OUT POPS ATTIM.
SOME CONCERNS THOUGH WITH NOGAPS BRINGING IN ANOTHER BOUNDARY
LATE WEDNESDAY NIGHT/THURSDAY AND POTENTIAL FOR PLAINS MCS ACTIVITY
DROPPING INTO PORTIONS OF IOWA. STILL PLENTY OF TIME ON THIS AND FEEL
BEST THING IS TO START WEDNESDAY DRY AND WATCH LATER MODEL RUNS FOR
CONSISTENCY.

COORD WITH KILX...THANKS

.DVN...
IA...HEAT ADVISORY THROUGH SUNDAY FOR ZONES 063>068-076>078-087-
089-098-099.
tIL...SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT ZONES 001-002-007.
HEAT ADVISORY THROUGH SUNDAY FOR ZONES 001-002>007-009-015>018-
024>026-034-035.

MCCLURE

In the hours before

Special weather statement, Jul 23, 5:57 PM CDT, 46 minutes before
ILZ001-002-007-009-016>018-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT FRI JUL 23 1999

...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR PARTS OF NORTHWEST AND
WEST-CENTRAL ILLINOIS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM FOR PARTS OF
NORTHWEST ILLINOIS.  COUNTIES IN THE NWS DAVENPORT AREA OF
RESPONSIBILITY INCLUDED IN THIS WATCH ARE:

JO DAVIESS...STEPHENSON...CARROLL

A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AND IS IN EFFECT
UNTIL 11 PM FOR OTHER PARTS OF NORTHWEST ILLINOIS.  COUNTIES IN THE NWS
DAVENPORT AREA OF RESPONSIBILITY INCLUDED IN THIS SECOND WATCH ARE:

WHITESIDE...HENRY...BUREAU...PUTNAM

WOLF
Special weather statement, Jul 23, 5:57 PM CDT, 46 minutes before
ILZ001-002-007-009-016>018-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT FRI JUL 23 1999

...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR PARTS OF NORTHWEST AND
WEST-CENTRAL ILLINOIS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM FOR PARTS OF
NORTHWEST ILLINOIS.  COUNTIES IN THE NWS DAVENPORT AREA OF
RESPONSIBILITY INCLUDED IN THIS WATCH ARE:

JO DAVIESS...STEPHENSON...CARROLL

A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AND IS IN EFFECT
UNTIL 11 PM FOR OTHER PARTS OF NORTHWEST ILLINOIS.  COUNTIES IN THE NWS
DAVENPORT AREA OF RESPONSIBILITY INCLUDED IN THIS SECOND WATCH ARE:

WHITESIDE...HENRY...BUREAU...PUTNAM

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:34 PM CDTSevere Thunderstorm WarningDVNCedar31 min
Jul 23, 3:48 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott47 min
Jul 23, 3:59 PM CDTSevere Thunderstorm WarningDVNHenry46 min
Jul 23, 4:12 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee48 min
Jul 23, 5:04 PM CDTSevere Thunderstorm WarningDVNBenton, Linn46 min
Jul 23, 5:06 PM CDTSevere Thunderstorm WarningDVNLee49 min
Jul 23, 6:28 PM CDTSevere Thunderstorm WarningDVNCedar47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.